Winter Weather, Caledonia
- When
- December 10, 6:00 AM EST to December 11, 12:00 PM EST
- Where
- Caledonia forecast zone
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
A favorable cold, unstable air flow over the relatively mild waters of Lake Ontario developed a nearly stationary fetch of lake effect snow bands from Lake Ontario into portions of northern New York, which extrapolated into portions of Vermont, especially the higher elevations during the afternoon of December 10th into the morning of December 11th. Snowfall amounts across northern Vermont ranged…
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A favorable cold, unstable air flow over the relatively mild waters of Lake Ontario developed a nearly stationary fetch of lake effect snow bands from Lake Ontario into portions of northern New York, which extrapolated into portions of Vermont, especially the higher elevations during the afternoon of December 10th into the morning of December 11th. Snowfall amounts across northern Vermont ranged from 2 to 7 inches with some specific amounts included; 8 inches in Groton (Caledonia), 7 inches in Waitsfield and Groton (Washington county), 6 inches in Hanksville (Chittenden) and Plainfield (Washington county), 4 inches in Jay Peak (Orleans county), Montgomery (Franklin county), South Lincoln (Addison county), Berlin (Washington county) and St. Johnsbury (Caledonia county).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 10, 5:00 AM EST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
500 AM EST THU DEC 10 2009
.SYNOPSIS...
COLDER AIR WILL MOVE INTO THE NORTH COUNTRY TODAY...WITH ONTARIO
LAKE EFFECT SNOW SHOWERS...IN SOUTHERN ST LAWRENCE COUNTY
CONTINUING THROUGH THIS AFTERNOON. ADDITIONAL LAKE EFFECT SNOW
SHOWERS WILL OCCUR TOMORROW...MAINLY IN THE ADIRONDACKS AND
PORTIONS OF THE WESTERN GREENS. THEN THIS WEEKEND EXPECT THE
COLDEST AIRMASS THUS FAR OF THE SEASON.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 450 AM EST THURSDAY...SURFACE LOW WILL LIFT NORTH AND EAST
TODAY AND COLD AIR ADVECTION WILL STREAM INTO THE AREA. STRONG
SOUTHWEST FLOW DEVELOPS BEHIND DEPARTING SYSTEM. AS TEMPS CONTINUE
TO DROP EARLY THIS MORNING...PRECIPITATION HAS CHANGED OVER TO ALL
SNOW. TEMPERATURES WILL BE NEARLY STEADY TODAY AS COLD AIR
CONTINUES TO ADVECT INTO THE REGION. A LAKE EFFECT SNOW BAND HAS
SET UP IN CENTRAL SAINT LAWRENCE COUNTY. WINDS ARE FAIRLY STRONG
OUT OF THE SW...GUSTING TO 30 MPH. THIS LAKE EFFECT SNOW BELT WILL
SHIFT SOUTH AS WINDS BECOME MORE WESTERLY THROUGHOUT THE
DAY...RESULTING FROM RIDGE OF HIGH PRESSURE WHICH TRIES TO BUILD
INTO THE AREA FOLLOWING DEPARTURE OF LOW TO OUR NORTHEAST. THIS
SETS UP THE AREA WITH A TIGHT GRADIENT...WITH STRONGEST WINDS
EXPECTED OVER NORTHERN NEW YORK. WINDS WILL GUST CLOSE TO 50 MPH.
AS OVERALL FLOW BECOMES MORE WESTERLY THIS AFTERNOON LAKE ONTARIO
LAKE EFFECT SNOW BAND WILL SHIFT SOUTH OF OUR FORECAST AREA...BUT
LAKE EFFECT SNOW WILL BEGIN TO EFFECT THE WESTERN SLOPES OF THE
GREENS...ESPECIALLY KILLINGTON. IN SOUTHERN SAINT LAWRENCE COUNTY
WHERE THE LAKE EFFECT SETS UP WE ARE EXPECTING 3 TO 6 INCHES. 1 TO
3 INCHES ARE EXPECTED IN THE CENTRAL GREENS. ELSEWHERE WE WILL
HAVE WIDELY SCATTERED SNOW SHOWERS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
AS OF 500 AM EST THURSDAY...LAKE EFFECT SNOW WILL CONTINUE TO
EFFECT THE WESTERN SLOPES OF THE GREENS...ESPECIALLY THE KILLINGTON
AREA AND EVEN JAY PEAK AS WINDS REMAIN OUT OF THE WEST OVERNIGHT.
SURFACE HIGH PRESSURE WILL SET UP OVER THE MIDWEST/SOUTHERN
PORTIONS OF THE COUNTRY OVERNIGHT. COLD CANADIAN AIR WILL BE IN
PLACE ACROSS THE AREA ON FRIDAY NIGHT...AND TEMPS WILL DIP INTO
THE TEENS IN THE CHAMPLAIN VALLEY. HIGH PRESSURE WILL RIDGE OVER
THE AREA FOR FRIDAY THROUGH SATURDAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 239 PM EST WEDNESDAY...RIDGE TO OUR SOUTH WILL LIFT
NORTHWARD DURING THIS TIME...ALLOWING FOR CLRING SKIES. SOME --SW
POSSIBLE FOR NE VT W/ NW FLOW...BUT DO EXPECT WINDS TO SUBSIDE AS
RIDGE CRESTS OVER AREA. ALSO LK EFFECT BAND FALLS APART AS WELL SO
POSSBL TO SEE LINGERING --SW OVER EXTREME SOUTHERN PORTIONS OF
CWA/VT BFR IT TAPERS OFF DURING THE MORNING HRS. TEMPS WILL DROP
GOING INTO SAT NGT AS SKIES CLR W/ CALM WINDS. HAVE GONE BLW MDL
NUMBERS FOR OVERNGT LOWS. RIDGE WILL SLIP OFFSHORE TOWARDS SUN
MORNING ALLOWING FOR SSW WINDS TO WORK INTO PORTIONS OF THE ST LAW
VALLEY AHEAD OF NEXT SYSTEM. NO PRECIP EXPECTED OVERNGT...BUT INCR
CLD COVER FOR FAR W CWA. NEXT SFC LOW TO AFFECT THE NORTH COUNTRY
WILL BUILD ACROSS THE CWA BY SUN. EXPECTING QPF TO BE LGT BASED ON
SFC LOW TRACK TO THE N...BUT WITH CD POOL OF 850 TEMPS DROPPING
DOWN TO -22C/-26C BY EVENING FROM DAY HIGHS NEAR -8C. POTENTIAL
FOR SNOW SQUALLS/FLASH FREEZE AS THIS PUSHES E...ESPECIALLY FOR
NORTHERN PORTIONS OF THE CWA. W/ THIS FROPA...WINDS SHIFT TO THE
NNW ALLOWING FOR LEFTOVER UPSLOPE -SW MONDAY MORNING...CLRING BY
MDDAY AS HIGH PRESSURE BUILDS E OVER THE AREA AND REMAINING INTO
TUESDAY.
&&
.AVIATION /10Z THURSDAY THROUGH MONDAY/...
THROUGH 06Z FRIDAY...WINDS WILL BE AN ISSUE OVER THE AREA BETWEEN
12Z AND 00Z AS WINDS WILL INCREASE FROM THE WEST AND SOUTHWEST.
EXPECT SUSTAINED WINDS IN THE 10 TO 20 KNOT RANGE WITH GUSTS IN
THE 35 TO 45 KNOT RANGE...ESPECIALLY OVER NORTHERN NEW YORK.
EXPECT SOME LAKE EFFECT SNOWS TO IMPACT KSLK AS WELL WITH IFR
CONDITIONS IN SNOW AND BLOWING SNOW BETWEEN 12Z AND 00Z.
ELSEWHERE...LOOKING AT VFR CONDITIONS WITH RESPECT TO CEILINGS AND
VISIBILITIES WITH ONLY BRIEF PERIODS OF MVFR CONDITIONS.
06Z FRIDAY THROUGH MONDAY...GUSTY WINDS CONTINUE LATE THURS NITE
THRU FRIDAY AS LOW PRESSURE SLOWLY DEPARTS. EXPECT WEST WINDS
15-25 KTS WITH GUSTS 30-35 KTS ALONG WITH SCT SNOW SHWRS PRODUCING
LOCALIZED IFR CONDITIONS...ESPECIALLY AT KSLK. MAINLY VFR ON
SAT/SAT NITE AS RIDGE OF HIGH PRESSURE MOVES ACRS THE REGION.
AREAS OF MVFR IN SNOW SHOWERS SUNDAY INTO MONDAY.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...LAKE EFFECT SNOW ADVISORY UNTIL 7 PM EST THIS EVENING FOR
NYZ029-087.
WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM EST THIS EVENING
FOR NYZ026-027-029>031-034-087.
&&
SYNOPSIS...NEILES
NEAR TERM...NEILES
SHORT TERM...NEILES
LONG TERM...JN
AVIATION...EVENSON/RJSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 442 AM EST THU DEC 10 2009 NYZ029-087-110945- SOUTHEASTERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE- 442 AM EST THU DEC 10 2009 ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NYZ026-027-030-031-034-110945- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHERN FRANKLIN- WESTERN CLINTON-WESTERN ESSEX- 442 AM EST THU DEC 10 2009 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NYZ028-035-VTZ001>012-016>019-110945- EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ORLEANS- ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON- WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN- EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 442 AM EST THU DEC 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. EXPECT WIND GUSTS TO 40 MPH LATER THIS MORNING AND AFTERNOON FROM THE CHAMPLAIN VALLEY EASTWARD ACROSS ALL OF VERMONT. ANY LIGHT SNOW ACCUMULATIONS WILL BE CONCENTRATED OVER THE GREEN MOUNTAINS OF VERMONT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. EVENSON
The national radar mosaic for the moment the first event began.
9 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2009Every state in 2009This day in weather historyWarnings in Vermont, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201482, 201484, 201485, 201486, 201487, 201488, 201489, 201490, 201491.